Alert archive / Montana / Tornado Warnings in 2025
Tornado Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jun 15, 2025, 4:29 PM MDT for Chouteau County, Montana. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2025, 4:29 PM MDT (22:29 UTC)
- Expired
- Jun 15, 2025, 5:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 62 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:30 PM MDT | HAIL 1.75 | Highwood, MT | Social media image of approximately golf ball sized hail in Highwood. Time estimated using radar. |
| Jun 15, 4:30 PM MDT | HAIL 2.5 | 3 E Highwood, MT | Report from social media. Hail started at 4:30 PM and lasted for approximately 15 minutes. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.5 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
303
WFUS55 KTFX 152229
TORTFX
MTC015-152300-
/O.NEW.KTFX.TO.W.0001.250615T2229Z-250615T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Great Falls MT
429 PM MDT Sun Jun 15 2025
The National Weather Service in Great Falls has issued a
* Tornado Warning for...
South central Chouteau County in north central Montana...
* Until 500 PM MDT.
* At 429 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Highwood, or 18 miles south of Fort Benton, moving
east at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Chouteau County, including the following locations...
Shonkin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4752 11035 4751 11077 4753 11080 4758 11082
4771 11039
TIME...MOT...LOC 2229Z 257DEG 28KT 4757 11072
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Glinskas2 follow-up statements
124
WWUS55 KTFX 152237
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
437 PM MDT Sun Jun 15 2025
MTC015-152300-
/O.CON.KTFX.TO.W.0001.000000T0000Z-250615T2300Z/
Chouteau MT-
437 PM MDT Sun Jun 15 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR SOUTH
CENTRAL CHOUTEAU COUNTY...
At 437 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Highwood, or 19 miles south of Fort
Benton, moving east at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Shonkin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4751 11066 4762 11070 4771 11039 4752 11035
TIME...MOT...LOC 2237Z 257DEG 37KT 4755 11059
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Glinskas259 WWUS55 KTFX 152258 SVSTFX Severe Weather Statement National Weather Service Great Falls MT 458 PM MDT Sun Jun 15 2025 MTC015-152307- /O.EXP.KTFX.TO.W.0001.000000T0000Z-250615T2300Z/ Chouteau MT- 458 PM MDT Sun Jun 15 2025 ...THE TORNADO WARNING FOR SOUTH CENTRAL CHOUTEAU COUNTY WILL EXPIRE AT 500 PM MDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for north central Montana. && LAT...LON 4751 11066 4762 11070 4771 11039 4752 11035 TIME...MOT...LOC 2257Z 257DEG 28KT 4758 11038 $$ Glinskas
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:42 PM MDT, 47 minutes earlier. Its key messages:
- Scattered showers and thunderstorms, mainly in the afternoon and evening, through Tuesday.
- A few thunderstorms look to be on the strong side through the afternoon and evening today, capable of large hail and strong wind gusts.
- After a brief break from precipitation chances Wednesday, additional rounds of precipitation return Thursday into the weekend, with this weekend on the cooler side.
Area forecast discussion, Jun 15, 3:42 PM MDT, 47 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 342 PM MDT Sun Jun 15 2025 .KEY MESSAGES... - Scattered showers and thunderstorms, mainly in the afternoon and evening, through Tuesday. - A few thunderstorms look to be on the strong side through the afternoon and evening today, capable of large hail and strong wind gusts. - After a brief break from precipitation chances Wednesday, additional rounds of precipitation return Thursday into the weekend, with this weekend on the cooler side. && .DISCUSSION... - Meteorological Overview: The remainder of this afternoon and evening: Shortwave troughing within a southwesterly flow aloft is interacting with ample surface moisture this afternoon to produce scattered showers and thunderstorms. Per the TFX 18Z sounding, ample instability is already in place (Sfc based cape in excess of 1,500 j/kg), with effective shear in excess of 40kts. The relatively straight nature of the hodograph suggests hail is the greatest threat from organized thunderstorms (supercells), at least initially, with observed significant hail parameter in excess of 1 suggesting significant hail 2+" in diameter is not out of the question. The area most favored for the development of these stronger thunderstorms looks to be across eastern portions of Central Montana (Judith Basin and Fergus counties) and vicinity. Strong wind gusts will also be a concern, though hail is the main threat. Given the slower nature of thunderstorms today, and the tendency for some storms to at least briefly anchor to terrain, heavy rainfall will also be a concern with modest PWATs in place. This activity moves eastward this evening, largely exiting by 9 PM or so. There does look to be some lingering support and instability for elevated showers and perhaps a thunderstorm or two tonight, mostly between I-90 and US-12. Monday and Tuesday: Another wave within southwesterly flow aloft moves across the region Monday afternoon and evening. Although there looks to be at least low-end instability over the vast majority of the region, the area with the greatest shear and instability combination looks to be across Southwest Montana, east of I-15. This area is highlighted by a marginal risk from the Storm Prediction Center for severe thunderstorms. Both gusty winds and hail will be the concern with the thunderstorms that form. Instability remains heading into Tuesday, though shear diminishes as weak shortwave ridging develops within a more zonal flow aloft. Showers and thunderstorms still develop, though look to be less organized in nature given the weaker shear. Wednesday and beyond: A brief period of low-amplitude ridging develops Wednesday, yielding a brief period of dry weather. Daytime mixing Wednesday should yield marginally breezy conditions over the plains. Large scale troughing moves in over the Pacific Northwest Thursday and into the weekend. Initially this brings about another opportunity for showers and thunderstorms Thursday and Friday afternoon and evening. As the system progresses inland and the core moves over the Northern Rockies, temperatures trend cooler, with opportunities for precipitation increasing. Uncertainty is large at this point, but temperatures look at least briefly cool enough to support light high mountain snow. -AM - Forecast Confidence & Scenarios: Cooler and unsettled weather next weeekend... Ensembles strongly favor a deep trough moving into the Pacific Northwest and bringing a return to southwesterly flow aloft to Northern Rockies by Friday for increased shower and thunderstorm activity. This will be followed by the trough progressing eastward in some fashion and bringing cooler and unsettled weather next weekend. There are some disagreements with the evolution of the system as it moves through, but there's a general expectation for near to below average temperatures, breezy conditions, and daily rounds of precipitation. - RCG && .AVIATION... 15/18Z TAF Period VFR conditions will prevail across all terminals during this TAF period outside of during any thunderstorms. The primary aviation concern for this TAF Period is strong to severe thunderstorms at all terminals except for the KCTB and KWYS terminals between 15/20Z and 16/04Z. The greatest risk for a severe thunderstorm capable of producing large (1 inch in diameter) to very large hail (2+ inches in diameter) and wind gusts in excess of 58 mph is at the KLWT terminal between 15/22Z and 16/04Z. All thunderstorms will produce heavy downpours, frequent lightning, small hail, and gusty, erratic winds. There will be brief periods of mountain obscuration during any thunderstorm. -IG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 76 51 80 / 20 30 30 20 CTB 44 76 47 78 / 0 20 20 20 HLN 55 75 52 81 / 20 60 40 20 BZN 49 79 47 76 / 40 60 50 40 WYS 38 74 37 69 / 10 30 30 40 DLN 46 78 45 73 / 20 50 40 20 HVR 50 81 51 83 / 40 20 20 30 LWT 49 71 47 72 / 80 50 50 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 15, 4:13 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
413 PM MDT Sun Jun 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Gst 1 ESE Malmstrom Afb 47.50N 111.17W
06/15/2025 M52 MPH Cascade MT AWOS
AWOS station KGFA Malmstrom AFB.
&&
AMLocal storm report, Jun 15, 4:16 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
416 PM MDT Sun Jun 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 2 WNW Great Falls 47.52N 111.33W
06/15/2025 E1.00 Inch Cascade MT Public
Public report with image of quarter sized
hail next to a quarter for reference.
&&
AMLocal storm report, Jun 15, 4:18 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
418 PM MDT Sun Jun 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM Hail 1 NW Black Eagle 47.53N 111.29W
06/15/2025 M1.00 Inch Cascade MT Public
Social media report of 1 inch hail. Time and
location estimated.
&&
AMLocal storm report, Jun 15, 4:21 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
421 PM MDT Sun Jun 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 9 SW Floweree 47.65N 111.18W
06/15/2025 M1.00 Inch Cascade MT Trained Spotter
Trained spotter reports quarter size to
slightly larger than quarter size hail.
&&
JAFLocal storm report, Jun 15, 4:22 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
422 PM MDT Sun Jun 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Gst 10 NNE Vaughn 47.69N 111.47W
06/15/2025 M57 MPH Cascade MT Mesonet
Montana Mesonet station Benton Lake W.
&&
AMLocal storm report, Jun 15, 4:23 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
423 PM MDT Sun Jun 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Hail 2 W Black Eagle 47.53N 111.32W
06/15/2025 E1.00 Inch Cascade MT Public
Social media report of three quarter of an
inch to an inch sized hail.
&&
AMThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:19 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 14, 6:26 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 49 min |
| Jun 14, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 47 min |
| Jun 14, 6:49 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 43 min |
| Jun 14, 7:07 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 53 min |
| Jun 14, 7:39 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 50 min |
| Jun 14, 7:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 64 min |
| Jun 14, 8:20 PM MDT | Special Weather Statement | TFX | Meagher | 40 min |
| Jun 14, 8:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jun 14, 8:27 PM MDT | Special Weather Statement | TFX | 48 min | |
| Jun 14, 8:57 PM MDT | Special Weather Statement | TFX | Blaine | 48 min |
| Jun 14, 9:02 PM MDT | Special Weather Statement | TFX | 43 min | |
| Jun 14, 9:03 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
| Jun 14, 9:29 PM MDT | Special Weather Statement | TFX | Meagher | 46 min |
| Jun 14, 9:33 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
| Jun 14, 9:49 PM MDT | Special Weather Statement | TFX | Blaine | 26 min |
| Jun 14, 10:28 PM MDT | Special Weather Statement | TFX | Wheatland | 32 min |
| Jun 14, 11:09 PM MDT | Special Weather Statement | TFX | Fergus | 51 min |
| Jun 14, 11:21 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 39 min |
| Jun 14, 11:39 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 36 min |
| Jun 14, 11:56 PM MDT | Special Weather Statement | TFX | Fergus | 49 min |
| Jun 15, 12:09 AM MDT | Special Weather Statement | TFX | Fergus | 51 min |
| Jun 15, 12:56 AM MDT | Special Weather Statement | TFX | Judith Basin | 34 min |
| Jun 15, 1:02 AM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| Jun 15, 1:17 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 42 min |
| Jun 15, 1:36 AM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
| Jun 15, 1:48 AM MDT | Special Weather Statement | TFX | Chouteau | 42 min |
| Jun 15, 2:13 AM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| Jun 15, 4:33 AM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jun 15, 4:53 AM MDT | Special Weather Statement | TFX | 37 min | |
| Jun 15, 5:10 AM MDT | Special Weather Statement | TFX | Petroleum | 35 min |
| Jun 15, 11:49 AM MDT | Special Weather Statement | TFX | Blaine | 56 min |
| Jun 15, 12:38 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jun 15, 1:16 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jun 15, 1:34 PM MDT | Special Weather Statement | TFX | Fergus | 26 min |
| Jun 15, 1:46 PM MDT | Special Weather Statement | TFX | Judith Basin | 29 min |
| Jun 15, 1:53 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 25 min |
| Jun 15, 2:12 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 33 min |
| Jun 15, 2:23 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 26 min |
| Jun 15, 2:33 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 27 min |
| Jun 15, 3:05 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 25 min |
| Jun 15, 3:16 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| Jun 15, 3:23 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 52 min |
| Jun 15, 3:23 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 37 min |
| Jun 15, 3:49 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 41 min |
| Jun 15, 3:51 PM MDT | Special Weather Statement | TFX | Chouteau | 24 min |
| Jun 15, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 64 min |
| Jun 15, 4:22 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 38 min |
| Jun 15, 4:25 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 21 min |
| Jun 15, 4:48 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 27 min |
| Jun 15, 4:50 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau | 55 min |
| Jun 15, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 33 min |
| Jun 15, 5:07 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin, Meagher | 23 min |
| Jun 15, 5:15 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 35 min |
| Jun 15, 5:21 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Jun 15, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 40 min |
| Jun 15, 5:41 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 64 min |
| Jun 15, 5:42 PM MDT | Special Weather Statement | TFX | Blaine | 63 min |
| Jun 15, 5:44 PM MDT | Special Weather Statement | TFX | Meagher | 46 min |
Nearby
Tornado Warnings in Montana, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.